Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 246, NWS Twin Cities, MN

September 26, 2006Waseca County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 26, 2006, 8:58 PM CDT for Waseca County, Minnesota. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2006, 8:58 PM CDT (01:58 UTC)
Expired
Sep 26, 2006, 9:18 PM CDT
In force
20 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Waseca County, MN

The radar

The Minneapolis radar (KMPX), 79 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2098 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 270159
SVRMPX
MNC161-270230-
/O.NEW.KMPX.SV.W.0246.060927T0158Z-060927T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
858 PM CDT TUE SEP 26 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WASECA COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 930 PM CDT

* AT 854 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...   
  CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED     
  NEAR JANESVILLE...OR ABOUT 10 MILES EAST OF MANKATO...AND MOVING   
  EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JANESVILLE...
  WASECA...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4420 9376 4408 9376 4404 9342 4419 9342

$$

KAT
2 follow-up statements
000 
WWUS53 KMPX 270211
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
910 PM CDT TUE SEP 26 2006

MNC161-270230-
/O.CON.KMPX.SV.W.0246.000000T0000Z-060927T0230Z/
WASECA MN-
910 PM CDT TUE SEP 26 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WASECA COUNTY...

AT 901 PM CDT...HAIL UP TO THE SIZE OF NICKELS WAS REPORTED IN 
ELYSIAN WITH THIS STORM.

AT 907 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM NEAR ELYSIAN...OR ABOUT 9 MILES NORTHWEST OF 
WASECA...AND MOVING EAST AT 35 MPH. THE STORM HAS WEAKENED...BUT 
REMAINS CAPABLE OF PRODUCING HAIL TO THE SIZE OF DIMES.

LAT...LON 4419 9368 4411 9366 4410 9342 4419 9342

$$

KAT
000 
WWUS53 KMPX 270218
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
918 PM CDT TUE SEP 26 2006

MNC161-270228-
/O.CAN.KMPX.SV.W.0246.000000T0000Z-060927T0230Z/
WASECA MN-
918 PM CDT TUE SEP 26 2006

...THE SEVERE THUNDERSTORM WARNING FOR WASECA COUNTY IS CANCELLED...

RADAR INDICATED THAT THE STORM HAD WEAKENED TO BELOW SEVERE 
LIMITS...AND HAD MOVED NORTH OF THE COUNTY. THUS THE WARNING HAS 
BEEN CANCELLED.

PRIOR TO MOVING OUT OF THE COUNTY...THE STORM PRODUCED NICKEL SIZE 
HAIL IN ELYSIAN.

LAT...LON 4420 9376 4408 9376 4404 9342 4419 9342

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 3:27 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Sep 26, 3:27 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
327 PM CDT TUE SEP 26 2006

.DISCUSSION...
ANTICIPATED PATTERN FLUX NOW IN PROGRESS ACROSS THE CENTRAL CONUS.
HEMISPHERIC SATELLITE SHOWS DEEPLY CARVED TROF AXIS APPROACHING
150W  THANKS TO WHAT REMAINS OF SUPER TYPHOON YAGI...WITH ENERGY
BEING TRANSPORTED WELL UP INTO EASTERN ALASKA ALONG AMPLIFYING
DOWNSTREAM RIDGE. SHORTWAVE TROF SEEN ON WATER VAPOR IMAGERY ACROSS
NORTHEAST ALBERTA AND WILL DEEPEN AS IT SLIDES DOWN INCREASINGLY
MERIDIONAL UPPER FLOW. H5 VORTEX RETROGRADING BACK INTO EASTERN
HUDSON BAY HAS SHORTWAVES ROTATING AROUND IT...ONE OF WHICH WILL BE
CROSSING THE CWA THIS EVENING TRAILING SFC COLD FRONT. UPPER FLOW
PATTERN WILL PHASE INTO ONE DEEP LONGWAVE TROF ACROSS THE EAST
CENTRAL CONUS WEDNESDAY BRINGING MUCH COOLER AIR WITH IT. WAVE OF
ENERGY/THE TROF CURRENTLY NEAR 150W/ WILL OVERTOP DEAMPLIFYING RIDGE
ACROSS WRN CANADA AND DROP DOWN INTO THE CENTRAL U.S....WITH LOCAL
ARRIVAL LATER FRIDAY.

IN THE NEAR TERM...COLD FRONT NOW CATCHING UP TO PRE FRONTAL SFC
TROF AND MOVING SOUTHEAST JUST TO THE NORTHWEST OF THE NW CWA AT
19Z. LAPS ANALYSIS SHOWS BUILDING INSTABILITY ACROSS THE NORTHWEST
CWA WHERE PLENTY OF SUNSHINE IS STILL PRESENT AND DEW POINTS HAVE
CLIMBED TO BETWEEN 50 AND 55 F. RADAR MOSAIC CONTINUES TO SHOW
PRECIP DEVELOPMENT IN CLOSE PROXIMITY TO SFC LOW ACROSS SW ONTARIO
PROVINCE JUST NORTH OF THE MN BORDER AND UPPER TROF ROTATING JUST
NORTH OF LAKE SUPERIOR. AXIS OF THIS TROF NOW DROPPING INTO NORTH
DAKOTA AND WILL LAG THE FRONT BY SEVERAL HOURS LATER TONIGHT...BUT
BRING A CHANCE FOR ADDITIONAL SHOWERS WITH IT. GOOD SHEAR IS IN
PLACE ACROSS THE CWA BUT LIMITED INSTABILITY CONTINUES TO BE THE
LIMITING FACTOR. AS NOTED ABOVE...INSTABILITY IS INCREASING BUT IS
NOT CO-LOCATED WITH BEST KINEMATIC FORCING. SOME SHOWERS AND
THUNDERSTORMS STILL POSSIBLE ALONG THE FRONT AS MAX HEATING PEAKS OVER NEXT
HOUR OR TWO WITH SFC ANALYSIS BEGINNING TO SHOW SOME DEEPER MOISTURE
CONVERGENCE ALONG IT. MSAS ALSO SHOWS A SECONDARY LOW TRYING TO DEVELOP
NEAR KAXN AT 20Z WITH SOME RESPONSE SEEN IN THE WIND OBSERVATIONS
WITH SITES IN CLOSE PROXIMITY BECOMING SLIGHTLY MORE SOUTHERLY
INCREASING LOCAL CONVERGENCE. HOWEVER...INCREASING MID CLOUD
COVERAGE ACROSS THE NORTHWEST CWA WILL FIGHT DEVELOPMENT. GIVEN 0-6
KM SHEAR AROUND 35 KTS AND 0-3 KM OF AROUND 40 KTS STORMS THAT CAN
DEVELOP WILL HAVE A CHANCE TO BECOME BETTER ORGANIZED. STEEP LAPSE
RATES WILL AID LIFT WITH THREAT FROM BEST ORGANIZED STORMS BEING
WIND GUSTS AND SOME LARGE HAIL WITH THAT THREAT DIMINISHING SOON
AFTER SUNSET. LOOKING MORE AND MORE THAT MOST PRECIP WILL BE POST
FRONTAL AS VORT MAX ASSOCIATED WITH PREVIOUSLY MENTIONED NORTH DAKOTA
TROF WILL DROP ACROSS THE AREA.

ANY SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE INITIAL FRONT WILL
END FOR A BRIEF TIME FROM NW TO SOUTHEAST LATER TONIGHT WITH FRONTAL
PASSAGE BUT SHOWERS ARE EXPECTED TO REDEVELOP AS UPPER IMPULSE
ROTATES DOWN ACROSS THE AREA AND SECOND AND STRONGER PUSH OF COLD
AIR MOVES SOUTHEAST. THE NEXT MORE VIGOROUS WAVE DROPS DOWN LATE
WEDNESDAY MORNING INTO EARLY AFTERNOON BRINGING H5 TEMPS OF -26 C
WITH IT. EXPECT SCATTERED COVERAGE OF SHOWERS AS THE COLD POOL
BUILDS IN. SFC RIDGING ARRIVES ACROSS THE WESTERN CWA EARLY THURSDAY
WITH DRIER AIR ENTERING THE PICTURE. SLIGHT RIDGING ALOFT AS WELL OUT
AHEAD OF AFOREMENTIONED H5 TROF WHICH WILL BE ACROSS CENTRAL
SASKATCHEWAN BY THURSDAY EVENING. WAA KICKS IN AHEAD OF THIS FEATURE
THURSDAY NIGHT INTO FRIDAY MORNING BRINGING MID AND HIGH CLOUDS WITH
IT AS WELL AS INCREASING POPS AS UPPER TROF DRAWS CLOSER. TEMPS
THROUGH THE PERIOD WILL BE QUITE COOL...WITH THE COOLEST READINGS
EXPECTED THURSDAY DESPITE CHANCE FOR BREAKS IN THE CLOUDS WITH
COLDEST TEMPS ALOFT AT THAT TIME. WILL NEED TO MONITOR FROST
POTENTIAL THURSDAY AND FRIDAY MORNINGS. THURSDAY LOWS WILL BE HIGHLY
DEPENDENT ON CLOUD COVER WHILE FRIDAY MORNING MAY HAVE THE BEST
POTENTIAL WITH COOLEST TEMPS HAVING BEEN THURSDAY...BUT WITH WAA SETTING
UP BEHIND DEPARTING SFC RIDGE ALONG WITH WAA INDUCED CLOUD COVER
FROST COVERAGE WILL BE TRICKY THIS FAR OUT. BEST CHANCE WILL LIKELY
BE THE EASTERN CWA WHICH WILL STILL HAVE RIDGING...BUT WILL ALSO
NEED TO WATCH CLOUD COVER.

LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY
GFS/ECMWF AND UKMO ALL REMAIN FAIRLY CONSISTENT IN THE LONGER TERM.
COLD UPPER TROF OVER E MN/WI FRIDAY NIGHT SLIDES EAST ACROSS GREAT
LAKES LATER IN THE WEEKEND WITH UPSTREAM RIDGE FLATTENING.  THIS
ALLOWS A NICE WARMUP EARLY IN THE WEEK IN ZONAL FLOW WITH
TEMPERATURES RALLYING ABOVE NORMAL.  GFS STILL LOOKING PRETTY GOOD
FOR RETURNING SHOWERS CHANCES BY LATE MONDAY AS SHORTWAVE DROPS OUT
OF WESTERN CANADA AND DEEPENS AS IT MOVES THRU THE NORTHERN PLAINS
AND INTO GREAT LAKES.  THIS DRIVES A FAIRLY STRONG COLD FRONT THRU
AREA WTIH COOLER TEMPERATURES AGAIN ON TUESDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MDB/BAP
Hazardous weather outlook, Sep 26, 3:40 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 PM CDT TUE SEP 26 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
272045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
340 PM CDT TUE SEP 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT CONTINUES TO PROGRESS INTO CENTRAL MINNESOTA THIS
AFTERNOON. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE
FRONT ACROSS CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN. SOME LARGE HAIL AND DAMAGING WIND GUSTS WILL BE
POSSIBLE WITH THE HEAVIER THUNDERSTORMS THROUGH EARLY
EVENING...WITH THIS THREAT DECREASING AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EARLY THIS EVENING.

MDB

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.